Alert archive / North Carolina / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 286, NWS Blacksburg, VA

July 22, 2012Wilkes County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at Jul 22, 2012, 2:57 PM EDT for Wilkes County, North Carolina. It was in force for 48 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jul 22, 2012, 2:57 PM EDT (18:57 UTC)
Expired
Jul 22, 2012, 3:45 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Storm-based polygon

County Wilkes County, NC

The radar

The Roanoke radar (KFCX), 116 km from the middle of the area, began a volume at 19:00 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 22, 3:15 PM EDTTSTM WND DMG5 N North Wilkesboro, NCSEVERAL TREES DOWN ON MOUNTAIN VIEW ROAD.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 7.0 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1359 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 2012-07-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 68 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1359 J/kg
Mixed-layer CIN
-12 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
9 kt
0-1 km storm-relative helicity
68 m²/s²
0-3 km storm-relative helicity
133 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

735 
WUUS51 KRNK 221857
SVRRNK
NCC193-221945-
/O.NEW.KRNK.SV.W.0286.120722T1857Z-120722T1945Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
257 PM EDT SUN JUL 22 2012

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  CENTRAL WILKES COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 345 PM EDT.

* AT 256 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CRICKET...OR NEAR NORTH WILKESBORO...AND MOVING NORTHEAST AT 15
  MPH.

* LOCATIONS IMPACTED INCLUDE...
  CRICKET...
  FAIRPLAINS...
  HAYS...
  DOCKERY...
  RONDA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

WHEN IT IS SAFE TO DO SO...PLEASE SEND YOUR REPORTS OF QUARTER OR
LARGER SIZED HAIL...AS WELL AS WIND DAMAGE...INCLUDING TREES OR LARGE
LIMBS DOWNED BY CALLING THE NATIONAL WEATHER SERVICE TOLL FREE AT...
1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3639 8112 3620 8091 3610 8126 3618 8135
TIME...MOT...LOC 1857Z 238DEG 15KT 3619 8119

$$

16
2 follow-up statements
484 
WWUS51 KRNK 221930
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
330 PM EDT SUN JUL 22 2012

NCC193-221945-
/O.CON.KRNK.SV.W.0286.000000T0000Z-120722T1945Z/
WILKES NC-
330 PM EDT SUN JUL 22 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT 
FOR CENTRAL WILKES COUNTY...

AT 325 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS 
LOCATED NEAR ROARING RIVER...OR 6 MILES WEST OF RONDA...MOVING 
NORTHEAST AT 15 MPH. IN ADDITION...A NEW STORM HAS DEVELOPED NEAR 
THE COMMUNITY OF MCGRADY...ALSO CAPABLE OF PRODUCING QUARTER SIZE 
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS OTHER STORM IS 
MOVING TO THE EAST AT AROUND 5 TO 10 MPH. 

LOCATIONS IMPACTED INCLUDE...
  ROARING RIVER...
  RONDA...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

THESE ARE BOTH DANGEROUS STORMS. IF YOU ARE IN THEIR PATH...PREPARE 
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD 
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A 
SHELTER...PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4...WHEN YOU CAN
DO SO SAFELY. ONCE AGAIN THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

&&

LAT...LON 3624 8128 3639 8112 3620 8091 3614 8111
TIME...MOT...LOC 1930Z 238DEG 15KT 3626 8102

$$

16
992 
WWUS51 KRNK 221945
SVSRNK

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
345 PM EDT SUN JUL 22 2012

NCC193-221955-
/O.EXP.KRNK.SV.W.0286.000000T0000Z-120722T1945Z/
WILKES NC-
345 PM EDT SUN JUL 22 2012

...THE SEVERE THUNDERSTORM WARNING FOR CENTRAL WILKES COUNTY EXPIRES
AT 345 PM EDT...

THE SEVERE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS. THUS THE WARNING WILL BE ALLOWED TO EXPIRE.

TO REPORT SEVERE WEATHER...PLEASE CONTACT THE NATIONAL WEATHER
SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. ONCE AGAIN
THAT NUMBER IS 1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3624 8128 3639 8112 3620 8091 3614 8111
TIME...MOT...LOC 1930Z 238DEG 15KT 3626 8102

$$

16

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 22, 2:55 PM EDT, 2 minutes earlier.

Area forecast discussion, Jul 22, 2:55 PM EDT, 2 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SUN JUL 22 2012

.SYNOPSIS...
HIGH PRESSURE WILL STRETCH FROM THE CENTRAL PLAINS TO THE
SOUTHEAST COAST FROM TONIGHT INTO MONDAY. A COLD FRONT WILL
APPROACH THE AREA FROM THE NORTH BY WEDNESDAY.

&&

.NEAR TERM /THROUGH MONDAY/...
AS OF 230 PM EDT SUNDAY...

TWO UPPER LEVEL RIDGES RESIDE IN THE CENTRAL PLAINS AND SOUTH OF
BERMUDA TONIGHT. THESE TWO RIDGES ARE TRYING TO LINK UP...BUT A WEAK
UPPER LEVEL TROUGH OVER THE MID ATLANTIC-TENNESSEE VALLEY IS
STUBBORN ENOUGH TO BLOCK THEM. A WEAK LEE TROUGH IN THE PIEDMONT AND
A DECAYING SURFACE BOUNDARY ACROSS NORTH CAROLINA GENERATED A FEW
SHOWERS AND THUNDERSTORM TODAY ACROSS THE SOUTH. THESE SHOWERS WILL
FADE THROUGH THE EVENING...LEADING TO ANOTHER ROUND OF LOW CLOUDS
AND PATCHY MOUNTAIN VALLEY FOG MONDAY MORNING. CONVECTION CHANCES
MONDAY AFTERNOON ARE LOW. A STRENGTHENING LEE TROUGH IN THE EAST MAY
HELP PRODUCE A FEW TYPICAL SUMMER-TIME STORMS IN THE AFTERNOON. THE
LEE TROUGH LOOKS FAR ENOUGH DISPLACED FROM THE AREA TO KEEP THE
STRONGER CONVECTION EAST OF SOUTHSIDE VA.

ANY CLOUD COVER MONDAY MORNING WILL BREAK UP QUICKER THAN IT DID
TODAY. WITH SLIGHTLY WARMER 85H TEMPERATURES MONDAY...TEMPERATURES
WILL SHOOT UP ABOVE NORMAL IN THE AFTERNOON.

&&

.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY/...
AS OF 235 PM EDT SUNDAY...

GOOD THREAT THAT SOME STRONG STORM AND/OR HEAVY RAIN EVENT WILL
OCCUR SOMETIME THIS PERIOD WITH MODELS SHOWING SHORTWAVE ENERGY IN
NW FLOW WORKING INTO THE FORECAST AREA TUE AND WED...WITH MCS A
DEFINITE POSSIBILITY.

THIS PATTERN FAVORS A COMPLEX FORMING IN THE OHIO VALLEY/MIDWEST AND
SLIDING SOUTHEAST ALONG THE NE SIDE OF THE RIDGE AXIS INTO OUR AREA.
THE POPS WILL BE MAINTAINED AT CHANCE FOR MOST AREAS WITH HIGHER
CHANCES IN THE MTNS TUE AND WED. WILL BE INTERESTING TO SEE IF AN
MCS MOVES ACROSS AND COULD CAUSE HEIGHTS TO FALL...DIGGING MORE OF A
TROUGH INTO THE MID ATLANTIC BEFORE NEXT UPSTREAM WAVE ARRIVES.
MODELS DO TREND A SWWD TREND TOWARD HIGHER POPS WEDNESDAY ACROSS THE
NC MTNS/FAR SW VA.

WILL KEEP TEMPS SOMEWHAT WARM DUE TO POTENTIAL FOR SOME SUNSHINE.
AIRMASS REMAINS MUGGY WITH HIGHS IN THE LOWER TO MID 90S EAST AND
80S WEST. WED COULD BE COOLER IN THE NORTH IF MORE CLOUD COVER
ARRIVES AND/OR LINGERS FROM CONVECTION THE PREVIOUS DAY/NIGHT.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 1230 PM EDT SUNDAY...

GOING TO STAY IN A PATTERN WHERE OUR FORECAST AREA REMAINS ON THE
SRN FRINGE OF WESTERLIES...WITH A TROUGH TRYING TO DIG INTO THE AREA
BY THE WEEKEND BRINGING A FRONT IN.

OVERALL...THE AIRMASS WILL REMAIN SOUPY WITH THE DAILY THREAT OF
STORMS...WITH BETTER CHANCES TOWARD SATURDAY AS THE FRONT NEARS.

HIGHS SHOULD RANGE FROM THE MID TO UPPER 80S WEST TO LOWER 90S
EAST...WITH LOWS AT NIGHT IN THE MID TO UPPER 60S WEST AND LOWER 70S
EAST.

BEYOND NEXT SUNDAY...THERE ARE NOT ANY STRONG SIGNALS IN THE PACIFIC
OR THE MJO THAT SUGGESTS MUCH CHANGE IN OUR CURRENT PATTERN.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
AS OF 1245 PM EDT SUNDAY...

SUB VFR CLOUDS STARTED LIFTING ACROSS THE MOUNTAINS AROUND 15Z/11A
SUNDAY. WE WILL SEE THIS TREND IN THE EAST THROUGH EARLY THIS
AFTERNOON. A FRONTAL BOUNDARY ACROSS NORTH CAROLINA BACK INTO THE
TENNESSEE VALLEY GENERATING A FEW SHOWERS TOWARD ABINGDON (VJI)
LATE THIS MORNING. WITH THE SUN COMING THROUGH THE CLOUDS...EXPECT
THIS SHOWERS TO CONTINUE TO MOVE EAST AND ALONG THE NC/VA BORDER
INTO THIS EVENING. CONFIDENCE IS LOW THAT ANYONE OF THESE SHOWERS
WILL LOWER CEILINGS BELOW VFR THIS AFTERNOON. THE CHANCES FOR A
THUNDERSTORMS HITTING AN AIRPORT IS ALSO LOW. WILL TIME THE
SHOWERS AS BEST I CAN BUT LEAVE TS AND CB OUT OF THE FORECAST.
FLIGHT PATHS WILL HAVE A BETTER CHANCE OF BEING AFFECTED SOUTH OF
THE VA/NC BORDER.

NW FLOW ALOFT LOOKS TO PERSIST MONDAY THRU THURSDAY...RESULTING
IN BOUTS OF SHRA/TSRA THRU THE PERIOD. OTHERWISE EXPECTING VFR
OUTSIDE OF ANY PERIODS OF THUNDERSTORMS...AND CONTINUED LATE NIGHT
FOG THROUGH MID OR LATE WEEK.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
VA...NONE.
NC...NONE.
WV...NONE.

&&

SYNOPSIS...AMS/WP
NEAR TERM...RCS
SHORT TERM...WP
LONG TERM...WP
AVIATION...AMS/RCS
Hazardous weather outlook, Jul 22, 8:31 AM EDT, 6 hours 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
831 AM EDT SUN JUL 22 2012

NCZ004>006-VAZ043>047-058-059-231245-
STOKES-ROCKINGHAM-CASWELL-HENRY-PITTSYLVANIA-CAMPBELL-APPOMATTOX-
BUCKINGHAM-HALIFAX-CHARLOTTE-
831 AM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NCZ001>003-018>020-VAZ007-009>020-022>024-032>035-WVZ042>045-231245-
ASHE-ALLEGHANY NC-SURRY-WATAUGA-WILKES-YADKIN-TAZEWELL-SMYTH-BLAND-
GILES-WYTHE-PULASKI-MONTGOMERY-GRAYSON-CARROLL-FLOYD-CRAIG-
ALLEGHANY VA-BATH-ROANOKE-BOTETOURT-ROCKBRIDGE-PATRICK-FRANKLIN-
BEDFORD-AMHERST-MERCER-SUMMERS-MONROE-GREENBRIER-
831 AM EDT SUN JUL 22 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL NORTH
CAROLINA...NORTHWEST NORTH CAROLINA...CENTRAL VIRGINIA...SOUTH
CENTRAL VIRGINIA...SOUTHWEST VIRGINIA...WEST CENTRAL VIRGINIA AND
SOUTHEAST WEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT.

HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

A STRONG THUNDERSTORM COMPLEX MAY AFFECT THE REGION TUESDAY OR
TUESDAY NIGHT. THE PRIMARY THREAT WITH ANY SEVERE THUNDERSTORMS
WOULD BE DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

RCS

In the hours before

Special weather statement, Jul 22, 2:13 PM EDT, 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BLACKSBURG VA
213 PM EDT SUN JUL 22 2012

NCZ002-VAZ015-221845-
ALLEGHANY NC-GRAYSON VA-
213 PM EDT SUN JUL 22 2012

...A STRONG THUNDERSTORM WILL AFFECT ALLEGHANY AND GRAYSON
COUNTIES...

AT 209 PM EDT...A STRONG THUNDERSTORM WAS LOCATED 3 MILES SOUTHWEST
OF INDEPENDENCE...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 40 MPH ARE POSSIBLE WITH THIS STORM. EXPECT FREQUENT
CLOUD TO GROUND LIGHTNING FROM THIS STORM. DO NOT STAY IN THE OPEN OR
SEEK SHELTER UNDER TREES WHEN LIGHTNING THREATENS...MOVE INDOORS WHEN
A THUNDERSTORM APPROACHES.

THIS STORM WILL BE NEAR TWIN OAKS AROUND 225 PM...SPARTA AROUND 240
PM AND GLADE VALLEY AROUND 245 PM.

LAT...LON 3657 8127 3665 8122 3659 8096 3643 8109
      3643 8112

16

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 21, 9:26 PM EDTSpecial Weather StatementRNKStokes64 min
Jul 22, 2:13 PM EDTSpecial Weather StatementRNKAlleghany32 min
Jul 22, 3:40 PM EDTSpecial Weather StatementRNKRockingham50 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.